Alert archive / Kentucky / Special Weather Statements in 2013

Special Weather Statement, NWS Louisville, KY

May 19, 2013Clark County, Kentucky

NWS Louisville, KY issued this special weather statement at May 19, 2013, 6:21 PM EDT for Clark County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 6:21 PM EDT (22:21 UTC)
Expired
May 19, 2013, 6:50 PM EDT
In force
29 min
Issued by
NWS Louisville, KY

County Clark County, KY

The radar

The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WWUS83 KLMK 192221
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 PM EDT SUN MAY 19 2013

KYZ049-192250-
CLARK KY-
621 PM EDT SUN MAY 19 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINCHESTER...AND MOVING SOUTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND HALF
INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  WINCHESTER...
  FOREST GROVE AND PROVIDENCE...
  LYNDALE...
  FLANAGAN AND ELKIN...
  JACKSON FERRY...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
94 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3786 8417 3788 8418 3787 8420 3790 8427
      3792 8427 3791 8429 3793 8430 3803 8426
      3800 8408
TIME...MOT...LOC 2221Z 298DEG 6KT 3795 8424

$$

EER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 19, 3:19 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 19, 3:19 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT SUN MAY 19 2013

.Short Term (Now - Monday Night)...
Issued at 300 PM EDT Sun May 19 2013

The upper low is currently shifting east of eastern Kentucky while
an upper-level ridge axis builds over western and central portions
of the state. The subsidence inversion associated with the ridge
will act to shut down rain chances and shift the greatest potential
east. There are some isolated showers trying to form along the warm
front in western Kentucky, southeast Illinois, and southwest
Indiana, but these are capped by the ridge aloft, have limited
vertical extent, and should not last long. Otherwise, isolated to
scattered showers and thunderstorms will have the best potential
across south-central Kentucky and northeastward through the Kentucky
Blue Grass. These will dissipate this evening with loss of heating
and loss of forcing from outflow boundaries associated with previous
convection.

The upper ridge will hold over the area keeping things dry tonight.
Expect a light southerly flow, which should keep temps mild. Lows
should only drop into the mid and upper 60s. Light winds should also
keep down fog potential, particularly locally dense fog.

Upper ridge axis will continue to hold through the day Monday. We
will see no rain, but much warmer and humid conditions. As mentioned
in the previous discussion, H85 temps jump to around 18 C with only
partly cloudy skies and breezy south-southwest winds. Temperatures
should top out in the mid and upper 80s. Louisville, the heat
island, will make a run at 90 degrees, which will be close to the
record of 91 (1934). The ridge axis will begin to shift east Monday
night. Latest suite of guidance indicates convection that develops
across the Middle Mississippi Valley Monday afternoon and evening
will approach our northwestern CWA late Monday night. This should
approach in a weakening state with it arriving late at night, plus
the upper ridge will still have some influence on the area. Clouds
will increase through the night, which should hold lows in the mid
and upper 60s, with some locations around 70.

.Long Term (Tuesday - Sunday)...
Issued at 319 PM EDT Sun May 19 2013

Overall, not much change in the long term as the multi-model
consensus continue to show good run to run continuity.  Stacked
upper low over the southern Midwest is forecast to slowly drift
eastward into the southern Great Lakes before merging with a larger
upper level wave over SE Canada.  Associated surface cyclone is
forecast to move from the northern Plains and into the the Great
Lakes while dragging a surface cold front through the Ohio Valley.
The models have started to converge on a singular solution here with
the frontal boundary passing through Wednesday night...with a
secondary frontal boundary passing through on Thursday evening.

Before this system gets here, we're going to see a generally
summertime pattern here in the Ohio Valley.  Fairly healthy high
pressure system over the western Atlantic working in tandem with the
low off to our northwest will result in continued southwesterly flow
into the Ohio Valley.  This will result in well above normal
temperatures at the beginning of the period along with increasingly
humid conditions.  Convection chances for Tuesday continue to look
more or less scattered at this point.  Still not seeing a well
defined lifting mechanism here other than differential heating and
convective overturning.  With deeper moisture and less capping over
the west/northwest sections, feel that convective coverage would
generally be more west of I-65 on Tuesday afternoon/evening.  Model
proximity soundings still suggest a high instability/low shear
profile suggestive of pulse type multi-cellular convection with a
threat of damaging winds and perhaps some hail.  Further east out
toward the I-75 corridor, a bit more capping is expected and thus
convective coverage looks to be less at this point.  High Tuesday
will warm into the mid-upper 80s with overnight lows in the upper
60s.

By Wednesday, surface cold front will be moving in closer from the
west.  Despite having a little stronger wind field coming into the
region along with better upper divergence, instability looks less on
Wednesday.  This is due to more mid-high level cloud cover expected
due to convective debris moving in from the west.  This would reduce
effective insolation during the afternoon.  Nonetheless, strong
storms will be possible given the overall profiles with damaging
winds and large hail being the primary severe weather threats.
Convection will likely continue into Wednesday night and Thursday as
we wait for the secondary front to push through along with the upper
trough.  So plan on keeping chance PoPs running through Thursday
night.  Highs Wednesday will be in the upper 70s to the mid 80s with
overnight lows in mid-upper 60s.

With the secondary front pushing through Thursday night, we'll see
drier and cooler air push in late in the period.  The model
consensus has sped up the pattern progression here and it appears
that Friday and Saturday will remain dry and mild.  Highs Fri/Sat
look to top out in the 70-75 degree range with overnight lows in the
50s.

As usual for the later period, model differences start to emerge by
Sunday as some of the new data suggests that the cold front from
Thursday will stall out over the southern US and then retreat back
northward into the Ohio/Tennessee Valley.  This may serve as focus
for convective development as we head toward Memorial day.  For now,
will introduce some slight chc PoPs for Sunday, but if the latest
Euro trends continue, higher precipitation chances will be warranted
in future forecasts.

&&

.Aviation (18Z TAF Issuance)...
Issued at 125 PM EDT Sun May 19 2013

A weak upper low continues to meander around east Kentucky today,
with a weak frontal boundary across the Tennessee Valley. These two
disturbances will provide focus for isolated to scattered showers
and storms through the afternoon. Will continue with just scattered
shower coverage around LEX with isolated thunder. VFR conditions
will prevail through the afternoon and evening hours with a steady
SSW wind between 5 and 10 mph. Fog may become a concern again once
again tonight. However, surface winds are expected to stay up a bit,
which could limit fog, particularly dense fog, production.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......MJP
Long Term........MJ
Aviation.........MJP
Hazardous weather outlook, May 19, 3:31 PM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT SUN MAY 19 2013

KYZ026>028-033>043-045>049-053>057-061>067-070>078-081-082-201945-
OHIO KY-GRAYSON KY-HARDIN KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT SUN MAY 19 2013 /231 PM CDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE THROUGH THE EARLY EVENING HOURS AS A
MOIST AND UNSTABLE AIRMASS COMBINES WITH DISTURBANCES OVER
SOUTHERN AND EASTERN KENTUCKY. THE MAIN THREATS WITH ANY
THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONGER STORM SYSTEM WILL APPROACH BY MIDWEEK WITH ADDITIONAL
THUNDERSTORMS EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS
WILL BE THE MAIN THREATS...ESPECIALLY TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT REPEATED HEAVY RAINFALL OR MINOR
FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

INZ076>079-083-084-089>092-KYZ023>025-029>032-201945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD
331 PM EDT SUN MAY 19 2013 /231 PM CDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONGER STORM SYSTEM WILL APPROACH BY MIDWEEK WITH ADDITIONAL
THUNDERSTORMS EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS
WILL BE THE MAIN THREATS...ESPECIALLY TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

MJP/MJ

In the hours before

Local storm report, May 19, 4:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HODGENVILLE             37.57N  85.74W
05/19/2013  E1.75 INCH       LARUE              KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300207

RL
Local storm report, May 19, 5:11 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 NW HODGENVILLE        37.59N  85.76W
05/19/2013  E1.00 INCH       LARUE              KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300208

RL
Special weather statement, May 19, 5:35 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT SUN MAY 19 2013

KYZ056-067-192155-
GARRARD KY-LINCOLN KY-
535 PM EDT SUN MAY 19 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...AND MOVING SOUTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND PENNY
SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LANCASTER...
  GILBERT...
  HYATTSVILLE...
  POINT LEAVELL...
  PREACHERSVILLE AND WALNUT FLAT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3748 8458 3761 8469 3762 8468 3763 8465
      3764 8466 3770 8460 3759 8442
TIME...MOT...LOC 2135Z 314DEG 11KT 3760 8458

EER
Local storm report, May 19, 5:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             LANCASTER               37.62N  84.58W
05/19/2013  E1.00 INCH       GARRARD            KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK1300209

RL
Special weather statement, May 19, 6:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT SUN MAY 19 2013

KYZ056-067-192245-
GARRARD KY-LINCOLN KY-
613 PM EDT SUN MAY 19 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...AND MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LANCASTER...
  POINT LEAVELL...
  WALNUT FLAT...
  PREACHERSVILLE...
  MANSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3755 8437 3741 8454 3749 8459 3758 8462
      3767 8458
TIME...MOT...LOC 2213Z 314DEG 9KT 3757 8455

EER
Special weather statement, May 19, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 PM EDT SUN MAY 19 2013

KYZ049-192250-
CLARK KY-
621 PM EDT SUN MAY 19 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINCHESTER...AND MOVING SOUTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND HALF
INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  WINCHESTER...
  FOREST GROVE AND PROVIDENCE...
  LYNDALE...
  FLANAGAN AND ELKIN...
  JACKSON FERRY...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
94 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3786 8417 3788 8418 3787 8420 3790 8427
      3792 8427 3791 8429 3793 8430 3803 8426
      3800 8408
TIME...MOT...LOC 2221Z 298DEG 6KT 3795 8424

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:55 AM EDTSpecial Weather StatementLMKAllen, Warren45 min
May 19, 8:46 AM EDTSpecial Weather StatementLMKAllen44 min
May 19, 4:24 PM EDTSpecial Weather StatementLMKHardin31 min
May 19, 4:30 PM EDTSpecial Weather StatementLMKLarue30 min
May 19, 4:39 PM EDTSevere Thunderstorm WarningLMKLarue31 min
May 19, 5:10 PM EDTSevere Thunderstorm WarningLMKLarue30 min
May 19, 5:23 PM EDTAreal Flood AdvisoryLMKLarue3 hr
May 19, 5:35 PM EDTSpecial Weather StatementLMKGarrard20 min
May 19, 5:45 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln30 min
May 19, 6:04 PM EDTAreal Flood AdvisoryLMKGarrard, Lincoln3 hr
May 19, 6:13 PM EDTSpecial Weather StatementLMKGarrard32 min
May 19, 6:58 PM EDTSpecial Weather StatementLMKClark32 min

Nearby

Special Weather Statements in Kentucky, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.